Alert archive / Alabama / River Flood Warnings in 2019

River Flood Warning 39, NWS Birmingham, AL

April 18, 2019Greene County, Hale County, Marengo County, Alabama

NWS Birmingham, AL issued this river flood warning at Apr 18, 2019, 8:58 PM CDT for Greene County, Hale County, Marengo County, Alabama. It took effect at Apr 19, 2019, 11:20 PM CDT. It was in force for 21 hr.

The area

The outline as issued.

The facts

Issued
Apr 18, 2019, 8:58 PM CDT (01:58 UTC)
In effect from
Apr 19, 2019, 11:20 PM CDT
Expired
Apr 20, 2019, 8:25 PM CDT
In force
21 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Greene County, AL, Hale County, AL, Marengo County, AL

The radar

The Birmingham radar (KBMX), 113 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Black Warrior River below Selden Dam (WLDA1).

Action stage
90 ft
Minor stage
90 ft
Moderate stage
102 ft
Major stage
105 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02466030, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

257 
WGUS44 KBMX 190158
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning 
National Weather Service Birmingham AL 
858 PM CDT Thu Apr 18 2019

...The National Weather Service in Birmingham AL has issued a Flood 
Warning for the following rivers in Alabama... 

  Black Warrior River At Selden Lock and Dam Affecting Greene...Hale 
  and Marengo Counties.

.Heavy rainfall is producing water rises on the Black Warrior 
River at Selden Lock and Dam and a flood warning is now in effect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Friday morning...or sooner if 
conditions warrant.

&&

ALC063-065-091-191356-
/O.NEW.KBMX.FL.W.0039.190420T0420Z-190423T1400Z/
/WLDA1.1.ER.190420T0420Z.190421T1200Z.190423T0200Z.NO/
858 PM CDT Thu Apr 18 2019

The National Weather Service in Birmingham AL has issued a 

* Flood Warning for 
  the Black Warrior River At Selden Lock and Dam.
* from Friday evening to Tuesday morning...or until the Warning is 
  cancelled.
* At  7:15 PM Thursday The stage Was 84.2 feet. 
* Flood stage is 90 feet. 
* Minor flooding is forecast. 
* Forecast...Rise above flood stage by tomorrow late evening  and 
  continue to rise to near 94.4 feet by Sunday morning. The river 
  will fall below flood stage by Monday night.
* Impact...At 94.0 feet...Some secondary roads in the area begin to 
  flood. Flooding of farm and pasture lands continues. 

&&

LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
          3273 8790 3281 8789         

$$
4 follow-up statements
956 
WGUS84 KBMX 191509
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
1009 AM CDT Fri Apr 19 2019


...The flood warning continues for the Black Warrior River At Selden 
Lock and Dam...

.Heavy rainfall during the past 24 hours is producing rises on the 
lower Black Warrior River...and a Flood Warning remains in effect at 
Selden Lock and Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Saturday morning...or sooner if 
conditions warrant.

&&

ALC063-065-091-200308-
/O.EXT.KBMX.FL.W.0039.190420T0200Z-190423T2136Z/
/WLDA1.1.ER.190420T0200Z.190421T0600Z.190423T0936Z.NO/
1009 AM CDT Fri Apr 19 2019

...Flood Warning extended until Tuesday afternoon...
The Flood Warning continues for
  The Black Warrior River At Selden Lock and Dam.
* from this evening to Tuesday afternoon...or until the warning is 
  cancelled.
* At 9:15 AM Friday the stage was 85.9 feet. 
* Flood stage is 90 feet. 
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tonight and continue to rise 
  to near 94.2 feet by early Sunday morning. The river will fall 
  below flood stage by early Tuesday morning.
* Impact...At 94 feet...Some secondary roads in the area begin to 
  flood. Flooding of farm and pasture lands will occur in the area. 

&&

LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
          3273 8790 3281 8789         

$$
810 
WGUS84 KBMX 200200
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
900 PM CDT Fri Apr 19 2019


...The flood warning continues for the Black Warrior River At Selden 
Lock and Dam...

Recent rainfall has resulted in increased water levels along the 
Black Warrior River. The Selden Lock and Dam river point is expected 
to remain just inside minor flood stage into this weekend. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Saturday morning...or sooner if 
conditions warrant.

&&

ALC063-065-091-201400-
/O.EXT.KBMX.FL.W.0039.190420T1612Z-190422T0138Z/
/WLDA1.1.ER.190420T1612Z.190421T0000Z.190421T1338Z.NO/
900 PM CDT Fri Apr 19 2019

The Flood Warning continues for
  The Black Warrior River At Selden Lock and Dam.
* from Saturday morning to Sunday evening...or until the warning is 
  cancelled.
* At  8:15 PM Friday the stage was 87.3 feet. 
* Flood stage is 90.0 feet. 
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tomorrow late morning  and 
  continue to rise to near 91.0 feet by early Sunday morning. The 
  river will fall below flood stage by Sunday morning.
* Impact...At 90.0 feet...Pasture and wood lands begin to flood. 
  Livestock should be moved to higher ground at stages above 90 feet.
  

&&

LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
          3273 8790 3281 8789         

$$
723 
WGUS84 KBMX 201427
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
927 AM CDT Sat Apr 20 2019


...The flood warning continues for the Black Warrior River At Selden 
Lock and Dam...

Recent rainfall has resulted in increased water levels along the 
Black Warrior River...and a Flood Warning remains in effect at 
Selden Lock and Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Sunday morning...or sooner if 
conditions warrant.

&&

ALC063-065-091-210228-
/O.EXT.KBMX.FL.W.0039.190421T0300Z-190421T2000Z/
/WLDA1.1.ER.190421T0300Z.190421T0600Z.190421T0800Z.NO/
927 AM CDT Sat Apr 20 2019

The Flood Warning continues for
  The Black Warrior River At Selden Lock and Dam.
* from this evening to Sunday afternoon...or until the warning is 
  cancelled.
* At  8:15 AM Saturday the stage was 88.4 feet. 
* Flood stage is 90 feet. 
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tonight and continue to rise 
  to near 90.1 feet by after midnight tonight . The river will fall 
  below flood stage by early tomorrow .
* Impact...At 90 feet...Pasture and wood lands begin to flood. 
  Livestock should be moved to higher ground at stages above 90 feet.
  

&&

LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
          3273 8790 3281 8789         

$$
728 
WGUS84 KBMX 210125
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
825 PM CDT Sat Apr 20 2019

...The flood warning is cancelled for the Black Warrior River At 
Selden Lock and Dam...

.Heavy rainfall over the past few dyas has produced minor flooding along parts of the Black Warrior River basin. The water is receding and will continue a slow fall. .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Sunday morning...or sooner if 
conditions warrant.

&&

ALC063-065-091-210155-
/O.CAN.KBMX.FL.W.0039.000000T0000Z-190421T2000Z/
/WLDA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
825 PM CDT Sat Apr 20 2019

The Flood Warning is cancelled for
  The Black Warrior River At Selden Lock and Dam.
* At  8:15 PM Saturday the stage was 89.4 feet. 
* Flood stage is 90.0 feet. 
* Forecast...The river will crest just below flood stage after 
  midnight tonight .
* Impact...At 90.0 feet...Pasture and wood lands begin to flood. 
  Livestock should be moved to higher ground at stages above 90 feet.
  

&&

LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
          3273 8790 3281 8789         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Apr 18, 6:27 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Apr 18, 6:27 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
627 PM CDT Thu Apr 18 2019

.UPDATE...
For 00Z Aviation.

&&

.DISCUSSION...

As of 5 PM, a well-defined bow echo and MCV located in eastern MS
will impact our western counties very soon. Radar velocities
indicate the presence of a 70-80 kt rear-inflow jet capable of
producing widespread damaging winds and short-lived tornadoes.
This feature appears to be tracking generally along the I-59
corridor and may impact the Tuscaloosa and Birmingham areas within
the next few hours. Storms are currently ahead of schedule with
respect to short range model guidance, and slightly less
instability may be realized near the northern end of the QLCS.
However, due to strong pressure falls and upper-level dynamics,
this well-organized activity will probably be maintained even with
SBCAPE of 500 J/kg.

Farther south, storms across far southeastern MS are a little less
organized and are showing signs of slower forward movement. This
may allow much higher dewpoints to advect northward tonight
across East Alabama. The Enhanced Risk has been expanded northward
to Interstate 20 in our eastern counties to account for this
potential.

Concern is growing for areas along and south of Interstate 85 from
Montgomery to the AL/GA state line. This is where SBCAPE values
have the best chance of reaching the 1000-1400 J/kg range before
storms arrive. If this amount of instability is realized,
effective storm relative helicity values of 400-500 m2/s2 will
support a potential for strong tornadoes (EF2 intensity). 0-6 km
shear vectors are supportive of a mixed mode of supercells and
bowing line segments as the event unfolds overnight. Due to low
confidence, we will refrain from messaging the potential for
strong tornadoes in our products at this time and continue to
monitor mesoscale trends.

87/Grantham

&&

.AVIATION...
00Z TAF Discussion.

Line of storms with strong winds is now at TCL and will affect
BHM/EET before 01Z then will affect ASN/ANB before 03Z.

TSRA will remain in the forecast through 08Z with SHRA persisting
through around 10Z followed by VCSH at most terminals.

Ceilings will become MVFR with the arrival of the convection this
evening with most sites remaining IFR through 15Z Friday as the
upper low moves across the area.

Winds will remain out of the south/southwest 10-20 kt with gusts
to 30 kt at times ahead and within the convective line. Winds will
become west/northwest 10-20 kt overnight behind the line and into
the morning hours on Friday.

05

&&

.FIRE WEATHER...

Rain and storms will spread from west to east across Central
Alabama this evening and overnight, as a cold front moves through
the area. Storms could be strong to severe tonight, with 1.5 to 2
inches of rainfall expected across the area. Strong southerly
winds tonight will become westerly and then northwesterly
tomorrow. Speeds gradually decrease, with 20ft winds remaining at
8-12 mph through Friday afternoon. Low clouds and possibly
localized fog is possible early Friday morning, with light rain
showers or drizzle possible through the day.

Drier air will spread into the area by the weekend, with RH values
falling into the 30 percent range Saturday and Sunday afternoons.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     55  56  42  60  42 / 100  70  50  20   0
Anniston    56  58  42  61  43 / 100  70  50  20   0
Birmingham  54  55  43  63  46 / 100  70  40  10   0
Tuscaloosa  53  58  43  67  45 / 100  60  30  10   0
Calera      54  56  43  64  45 / 100  70  40  10   0
Auburn      60  61  44  61  44 / 100  60  30  20   0
Montgomery  58  60  44  66  45 / 100  60  30  10   0
Troy        60  61  44  65  43 / 100  60  30  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Apr 18, 4:44 PM CDT, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
444 PM CDT Thu Apr 18 2019

ALZ011>015-017>050-200045-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
444 PM CDT Thu Apr 18 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Tonight.

Tornadoes and damaging winds up to 60 mph are possible through 5 am
for all of Central Alabama. Rainfall will be 1 to 3 inches overnight
and these rain amounts may lead to localized flooding. Ahead of the
line of thunderstorms, breezy conditions are expected with wind
speeds of 15 to 25 mph with gusts to 35 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Minor flooding is expected to continue along the Tombigbee River
basin through at least Monday. Please refer to river warnings and
statements for specific details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will be needed
tonight.

In the hours before

Local storm report, Apr 18, 8:43 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
843 PM CDT THU APR 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     1 NE MIDFIELD           33.47N 86.90W
04/18/2019                   JEFFERSON          AL   EMERGENCY MNGR

            TREE DOWN ALONG MEADOW LANE IN BIRMINGHAM,
            AL.

&&

MW
Local storm report, Apr 18, 8:46 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
846 PM CDT THU APR 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     2 SE ARKADELPHIA        33.85N 86.90W
04/18/2019                   BLOUNT             AL   EMERGENCY MNGR

            SEVERAL TREES DOWN ON ARKADELPHIA RD IN
            HAYDEN, AL.

&&

MW
Local storm report, Apr 18, 8:47 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
847 PM CDT THU APR 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TSTM WND DMG     2 NW HAVANA             32.91N 87.64W
04/18/2019                   HALE               AL   EMERGENCY MNGR

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
            NW HAVANA. A FEW TREES BLOWN DOWN NEAR
            HAVANA JUNCTION.

&&

MAL
Local storm report, Apr 18, 8:50 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
850 PM CDT THU APR 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     TSTM WND DMG     1 NE CLOVERDALE         33.61N 86.71W
04/18/2019                   JEFFERSON          AL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN ALONG MEG DR IN
            BIRMINGHAM, AL.

&&

MW
Local storm report, Apr 18, 8:51 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
851 PM CDT THU APR 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TSTM WND DMG     4 NW STAR               33.71N 88.23W
04/18/2019                   LAMAR              AL   EMERGENCY MNGR

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 4
            NW STAR. TREES BLOWN DOWN NEAR NEBO ROAD.

&&

MAL
Local storm report, Apr 18, 8:56 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
856 PM CDT THU APR 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     TSTM WND DMG     1 NNW HAYDEN            33.91N 86.76W
04/18/2019                   BLOUNT             AL   EMERGENCY MNGR

            TREE DOWN ALONG RANGER LANE NORTH OF HAYDEN,
            AL.

&&

MW

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:16 PM CDTSevere Thunderstorm WarningBMXMarion, Winston63 min
Apr 18, 7:32 PM CDTSevere Thunderstorm WarningBMXBlount, St. Clair57 min
Apr 18, 7:41 PM CDTAreal Flood AdvisoryBMXLamar, Marion3 hr
Apr 18, 7:52 PM CDTSpecial Weather StatementBMXCoosa, Talladega53 min
Apr 18, 8:02 PM CDTSevere Thunderstorm WarningBMXEtowah60 min
Apr 18, 8:09 PM CDTSevere Thunderstorm WarningBMXCalhoun66 min
Apr 18, 8:43 PM CDTSevere Thunderstorm WarningBMXLowndes, Montgomery62 min
Apr 18, 8:54 PM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter47 hr
Apr 18, 9:20 PM CDTSevere Thunderstorm WarningBMXBullock, Montgomery, Pike35 min
Apr 19, 12:20 AM CDTSpecial Weather StatementBMXElmore, Lowndes, Montgomery55 min
Apr 19, 1:15 AM CDTSpecial Weather StatementBMXBullock, Elmore, Macon, Montgomery, Tallapoosa60 min
Apr 19, 1:23 AM CDTSpecial Weather StatementBMXPike67 min
Apr 19, 2:33 AM CDTSpecial Weather StatementBMXBullock, Chambers, Lee, Macon, Russell57 min
Apr 19, 3:38 AM CDTRiver Flood WarningBMXSumter7 hr
Apr 19, 4:05 AM CDTAreal Flood AdvisoryBMXLee, Macon3 hr
Apr 19, 5:37 AM CDTSpecial Weather StatementBMXRussell23 min
Apr 19, 1:57 PM CDTRiver Flood WarningBMXChambers, Elmore, Macon, Randolph, Tallapoosa6 hr
Apr 19, 3:45 PM CDTRiver Flood WarningBMXElmore, Montgomery3 days

Nearby

River Flood Warnings in Alabama, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.